Alert archive / Florida / Flood Watches in 2017

Flood Watch 6, NWS Miami, FL

October 4, 2017Broward County, Miami-Dade County, Palm Beach County, Florida

NWS Miami, FL issued this flood watch at Oct 4, 2017, 4:14 PM EDT for Broward County, Miami-Dade County, Palm Beach County, Florida. It took effect at Oct 5, 2017, 12:00 AM EDT. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Oct 4, 2017, 4:14 PM EDT (20:14 UTC)
In effect from
Oct 5, 2017, 12:00 AM EDT
Expired
Oct 6, 2017, 12:02 AM EDT
In force
24 hr
Issued by
NWS Miami, FL
Flood severity
None

Counties Broward County, FL, Miami-Dade County, FL, Palm Beach County, FL

The radar

The Miami radar (KAMX), 59 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 8.2 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2017-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2017-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1106 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
774 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

923 
WGUS62 KMFL 042014
FFAMFL

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Miami FL
414 PM EDT Wed Oct 4 2017

FLZ067-068-071>074-168-172>174-051000-
/O.NEW.KMFL.FA.A.0006.171005T0400Z-171006T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inland Palm Beach-Metro Palm Beach-Inland Broward-Metro Broward-
Inland Miami-Dade-Metro Miami-Dade-Coastal Palm Beach-
Coastal Broward-Coastal Miami-Dade-Far South Miami-Dade-
414 PM EDT Wed Oct 4 2017

...FLOOD WATCH IN EFFECT FROM MIDNIGHT EDT TONIGHT THROUGH LATE
THURSDAY NIGHT...

The National Weather Service in Miami has issued a

* Flood Watch for a portion of South Florida, including the 
  following areas, Coastal Broward, Coastal Miami-Dade, Coastal 
  Palm Beach, Far South Miami-Dade, Inland Broward, Inland 
  Miami- Dade, Inland Palm Beach, Metro Broward, Metro 
  Miami-Dade, and Metro Palm Beach. 

* From midnight EDT tonight through late Thursday night

* The grounds have become saturated over the eastern areas of
  South Florida from the rainfall that been occurring over the 
  area since last weekend. Additional heavy rainfall will be 
  occurring over the eastern areas of South Florida tonight into 
  Thursday evening onto the saturated grounds, and King Tide is 
  ongoing along the east coastal areas of South Florida this week.
  All of these conditions will lead to some flooding over the 
  eastern areas of South Florida. Therefore, a Flood Watch has 
  been issued for the eastern areas of South Florida through 
  Thursday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$

Baxter
4 follow-up statements
444 
WGUS62 KMFL 050741
FFAMFL

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Miami FL
341 AM EDT Thu Oct 5 2017

FLZ067-068-071>074-168-172>174-051545-
/O.EXT.KMFL.FA.A.0006.000000T0000Z-171006T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inland Palm Beach-Metro Palm Beach-Inland Broward-Metro Broward-
Inland Miami-Dade-Metro Miami-Dade-Coastal Palm Beach-
Coastal Broward-Coastal Miami-Dade-Far South Miami-Dade-
341 AM EDT Thu Oct 5 2017

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

The Flood Watch continues for

* Miami-Dade, Broward, and Palm Beach Counties. 

* Through late tonight.

* Showers and thunderstorms with periods of heavy rain are
  expected today and tonight on already saturated grounds, which
  may lead to flooding. King tides are also ongoing, which will
  exacerbate flooding problems around times of high tide near the
  coast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
230 
WGUS62 KMFL 051609
FFAMFL

Flood Watch
National Weather Service Miami FL
1209 PM EDT Thu Oct 5 2017

FLZ067-068-071>074-168-172>174-060015-
/O.CON.KMFL.FA.A.0006.000000T0000Z-171006T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inland Palm Beach-Metro Palm Beach-Inland Broward-Metro Broward-
Inland Miami-Dade-Metro Miami-Dade-Coastal Palm Beach-
Coastal Broward-Coastal Miami-Dade-Far South Miami-Dade-
1209 PM EDT Thu Oct 5 2017

...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

The Flood Watch continues for

* A portion of South Florida, including the following areas, 
  Coastal Broward, Coastal Miami-Dade, Coastal Palm Beach, Far 
  South Miami-Dade, Inland Broward, Inland Miami-Dade, Inland Palm
  Beach, Metro Broward, Metro Miami-Dade, and Metro Palm Beach. 

* Through late tonight

* Showers and thunderstorms with periods of heavy rain are 
  expected today and tonight on already saturated grounds, which 
  may lead to flooding. King tides are also ongoing, which will 
  exacerbate flooding problems around times of high tide near the 
  coast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
229 
WGUS62 KMFL 060019
FFAMFL

Flood Watch
National Weather Service Miami FL
819 PM EDT Thu Oct 5 2017

FLZ067-068-071>074-168-172>174-060600-
/O.CON.KMFL.FA.A.0006.000000T0000Z-171006T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inland Palm Beach-Metro Palm Beach-Inland Broward-Metro Broward-
Inland Miami-Dade-Metro Miami-Dade-Coastal Palm Beach-
Coastal Broward-Coastal Miami-Dade-Far South Miami-Dade-
819 PM EDT Thu Oct 5 2017

...FLOOD WATCH REMAINS IN EFFECT UNTIL 2 AM EDT FRIDAY...

The Flood Watch continues for

* a portion of South Florida, including the following areas, 
  Coastal Broward, Coastal Miami-Dade, Coastal Palm Beach, Far 
  South Miami-Dade, Inland Broward, Inland Miami-Dade, Inland 
  Palm Beach, Metro Broward, Metro Miami-Dade, and Metro Palm 
  Beach. 

* Until 2 AM EDT Friday

* Showers and thunderstorms with periods of heavy rain are
  possible this evening on already saturated grounds, which may 
  lead to flooding. King tides are also ongoing, which will 
  exacerbate flooding problems around times of high tide near the 
  coast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$

RAG
010 
WGUS62 KMFL 060402
FFAMFL

Flood Watch
National Weather Service Miami FL
1202 AM EDT Fri Oct 6 2017

FLZ067-068-071>074-168-172>174-060515-
/O.CAN.KMFL.FA.A.0006.000000T0000Z-171006T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inland Palm Beach-Metro Palm Beach-Inland Broward-Metro Broward-
Inland Miami-Dade-Metro Miami-Dade-Coastal Palm Beach-
Coastal Broward-Coastal Miami-Dade-Far South Miami-Dade-
1202 AM EDT Fri Oct 6 2017

...FLOOD WATCH IS CANCELLED...

The Flood Watch issued earlier for a portion of South Florida has
been cancelled. The threat for flood-producing heavy rainfall 
has ended. However, a Coastal Flood Advisory remains in effect 
for vulnerable locations along the Atlantic Coast and adjacent 
bays and inlets due to ongoing king tides.

$$

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this flood watch went out at Oct 4, 4:04 PM EDT, 10 minutes earlier.

Area forecast discussion, Oct 4, 4:04 PM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service Miami FL
404 PM EDT Wed Oct 4 2017

...FLOOD WATCH FOR EASTERN AREAS THROUGH THURSDAY NIGHT...
...HIGH SURF ADVISORY FOR BEACHES OF PALM BEACH COUNTY...
...COASTAL FLOOD ADVISORY FOR EAST COASTAL AREAS....
...HIGH RISK OF RIP CURRENTS EAST COAST BEACHES...
...GALE WARNING FOR ATLANTIC AND BISCAYNE BAY...
...SMALL CRAFT ADVISORY FOR REST OF SOUTH FLORIDA WATERS...

.DISCUSSION...

.TONIGHT AND THURSDAY...
A strong tropical wave over the Bahamas will continue to move
west through South Florida tonight and be over the eastern Gulf of
Mexico Thursday. This will allow for deep tropical moisture to
work into South Florida from the Bahamas late tonight into
Thursday. Therefore, showers should continue to develop and become
numerous over the area late tonight into Thursday along with
isolated to scattered thunderstorms.

The short range models are also showing the helicity to be
increasing late tonight into Thursday over South Florida as the
tropical wave passes through the area. This will allow for a few
of the thunderstorms to become strong with the primary impacts
being gusty winds along with a few weak tornadoes especially over
the east coast metro areas and the adjacent Atlantic waters.

The winds will also continue to be windy over South Florida
tonight into Thursday, due to the pressure gradient between the
strong tropical wave and the high pressure over the Southeastern
United States. This will allow for the continuation of the High
Risk of Rip Currents along the east coast Beaches tonight into
Thursday.

The forecast PWAT'S from the short range models are also showing
to be in the 2.1 to 2.3 inches late tonight into Thursday evening.
This will allow for heavy rainfall to occur over the area late
tonight into Thursday evening. The King Tide will also be ongoing
along the east coast metro areas through Thursday night which will
slow down the draining of the rainfall into the Atlantic waters.
The grounds are also saturated from the rainfall that been
occurring over the east coast metro areas through early this
week. Therefore, a Flood Watch has been issued for the eastern
areas of South Florida for late tonight through Thursday night.

.THIS WEEKEND WEATHER...
All eyes turns to the newly-formed Tropical Depression 16 over
the Southwestern Caribbean Sea. NHC is forecasting TD 16 to move
north/northwest into the southern Gulf of Mexico early this
weekend, before moving northward toward the Florida Panhandle
through the weekend. This will allow for the wind flow to become
more southerly over South Florida this weekend keeping the deep
tropical moisture in place. Therefore, high POPs will continue
over the area this weekend. South Florida needs to continue to
monitor the latest information from us and the NHC on Tropical
Depression 16 through this weekend.

.EARLY TO MIDDLE OF NEXT WEEK...
High pressure will then build into the southeastern United States
early to middle of next week allowing for easterly wind flow to
return to South Florida. This will also allow for some more
typical late time summer weather to return to the area. Therefore,
POPs will be more in the scattered range with the typical daytime
activity over South Florida early to middle of next week.

&&

.MARINE...
The winds will be easterly at 20 to 25 knots tonight, before
slowly decreasing to 15 knots on Friday. The winds will then
become more southerly this weekend at 15 to 20 knots. The only
exception to this is over the Atlantic waters, where the wind
gusts will be frequently gusting to gale force tonight. Therefore,
the SCA will be upgraded to a Gale Warning for the Atlantic and
Biscayne Bay waters for tonight, with an SCA remaining in effect
for rest of South Florida waters.

&&

.BEACH FORECAST...
The King tides will continue along the east coast metro areas
tonight into Thursday night. This will allow for some flooding
along the east coastal areas of South Florida through Thursday
evening. Therefore, the Coastal Flood Advisory will remain in
effect for the east coastal areas of South Florida.

The High Surf Advisory will also remain in effect for the beaches
of Palm Beach County through Thursday evening, due to the breakers
of 10 feet along the beaches.

&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  79  83  79  87 /  90  90  60  50
Fort Lauderdale  80  83  80  87 /  90  90  60  50
Miami            79  84  79  88 /  90  90  60  50
Naples           77  85  77  90 /  60  80  50  50

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch from midnight EDT tonight through late Thursday
     night for FLZ067-068-071>074-168-172>174.

     High Rip Current Risk through late Thursday night for FLZ168-172-
     173.

     High Surf Advisory until 10 AM EDT Thursday for FLZ168.

     Coastal Flood Advisory until 2 AM EDT Friday for FLZ168-172-173.

AM...Gale Warning until 11 AM EDT Thursday for AMZ630-650-651-670-671.

     Small Craft Advisory until 11 AM EDT Thursday for AMZ610.

GM...Small Craft Advisory until 11 AM EDT Thursday for GMZ656-657-676.

&&

DISCUSSION...54/BNB
MARINE...54/BNB
BEACH FORECAST...54/BNB
Hazardous weather outlook, Oct 4, 11:28 AM EDT, 4 hours 46 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
1128 AM EDT Wed Oct 4 2017

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
050330-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
1128 AM EDT Wed Oct 4 2017

...HAZARDOUS MARINE CONDITIONS FOR ALL SOUTH FLORIDA WATERS...
...HIGH RISK OF RIP CURRENTS FOR THE ATLANTIC BEACHES...

This hazardous weather outlook is for South Florida.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Rip currents: There is a High Risk for Rip Currents along Atlantic
beaches.

Thunderstorms: thunderstorms are forecast across South Florida
today. Primary hazards will be lightning, urban flooding of low lying
and poor drainage areas, and gusty wind.

Wind: East wind of 20-25 knots expected across Atlantic waters and
around 20 knots over the Gulf waters. Gusts of 35 to 45 mph are
possible across the South Florida Atlantic waters and the Atlantic
coastal areas. A Gale Warning for the Atlantic waters and a Small
Craft Advisory is in effect for the remainder of the South Florida
waters.

Flooding: Showers and thunderstorms may lead to flooding in low
lying and poorly drained areas, particularly along the coast near
high tide.

Waves: Seas of 7 to 10 feet, mainly in the Gulf stream. A High Surf
Advisory is in effect for Palm Beach County. A Gale Warning is in
effect for the South Florida Atlantic waters. A Small Craft Advisory
is in effect for the remainder of the South Florida waters.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A Small Craft Advisory is in effect through Wednesday for Atlantic
waters due to east wind of 20 to 30 knots and seas of up to 10 feet
in the Gulf Stream. The risk for rip currents will likely remain high
over all Atlantic beaches during this period as well.

Strong easterly wind, along with King tide this week, will allow for
possible coastal flooding during high tides along the east coast
beaches of South Florida.

Scattered to numerous thunderstorms, some with heavy rainfall, are
forecast through the week.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind and flooding to the
National Weather Service forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Local storm report, Oct 4, 10:53 AM EDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
1053 AM EDT WED OCT 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     COASTAL FLOOD    2 SE NORTH BAY VILLAGE  25.86N  80.12W
10/04/2017                   MIAMI-DADE         FL   SOCIAL MEDIA

            COMBINATION OF HEAVY RAIN AND KING TIDES CAUSED 6
            INCHES OF STANDING WATER IN THE STREET ON MIAMI BEACH
            NEAR 78TH ST AND BYRON AVENUE AT 845AM. PHOTO OF
            FLOODING ON SOCIAL MEDIA.

&&

EVENT NUMBER MFL1700531

HAGEN
Local storm report, Oct 4, 3:20 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
320 PM EDT WED OCT 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     MARINE TSTM WIND 2 ESE FIU NORTH CAMPUS  25.90N  80.11W
10/04/2017  M41 MPH          AMZ651             FL   MESONET

            WEATHERSTEM MESONET SITE AT MIAMI DADE FIRE RESCUE
            STATION 21 OBSERVED 41 MPH WIND GUST.

&&

EVENT NUMBER MFL1700532

KONARIK
Local storm report, Oct 4, 3:23 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
323 PM EDT WED OCT 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     MARINE TSTM WIND 1 E KEY BISCAYNE        25.69N  80.14W
10/04/2017  M47 MPH          AMZ651             FL   MESONET

            MESONET KYBSC LOCATED AT KEY BISCAYNE PARKS AND
            RECREATION MEASURED A GUST TO 41 KTS.

&&

EVENT NUMBER MFL1700533

FISHER

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 5:20 AM EDTSpecial Marine WarningMFL55 min
Oct 4, 5:49 AM EDTSpecial Weather StatementMFLMiami-Dade56 min
Oct 4, 2:17 PM EDTSpecial Marine WarningMFL28 min
Oct 4, 2:46 PM EDTSpecial Marine WarningMFL29 min
Oct 4, 3:18 PM EDTSpecial Marine WarningMFL27 min
Oct 4, 3:52 PM EDTSpecial Marine WarningMFL38 min
Oct 4, 4:07 PM EDTGale WarningMFL19 hr

Nearby

Flood Watches in Florida, 2017Every flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.